While reviewing the patient's chart, the nurse notes that the patient takes digoxin for congestive heart failure (CHF). Which of the following early findings on the patient's electrocardiogram (EKG) would alert the nurse to a possible digoxin toxicity?

Premature ventricular contractions (PVCs)

Explanation

•Premature ventricular contractions are the most common EKG abnormality seen in early digoxin toxicity. Digoxin toxicity causes a malfunction in the sodium/potassium/ATPase pump of the cardiac cell, causing PVCs.

Incorrect options:

•PACs arise from the atria and cause the sinoatrial (SA) node (the natural pacemaker of the heart) to fire prematurely. While PACs may eventually be seen in a digoxin toxicity, this dysrhythmia is not the most frequently seen early dysrhythmia of digoxin toxicity.

•Tachycardia, or a heart rate greater than 100 beats per minute, is a common cardiac dysrhythmia but is not typically seen in early digoxin toxicity.

•Bradycardia, or a heart rate less than 60 beats per minute, is often a late symptom of digoxin toxicity, not an early symptom.

Visit our website for other NCLEX topics now!